New York, 2016

High Wind and Strong Wind in New York, January 10 to 11, 2016

January 10 to 11, 2016 · NWS ALY · 6 events in 6 counties and zones

A strong area of low pressure lifted across the Great Lakes and towards southern Canada on Sunday, January 10th. A cold front trailing from this storm system brought a line of heavy rain showers and thunderstorms with small hail and gusty winds to the region during the afternoon hours on Sunday, January 10th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong area of low pressure lifted across the Great Lakes and towards southern Canada on Sunday, January 10th. A cold front trailing from this storm system brought a line of heavy rain showers and thunderstorms with small hail and gusty winds to the region during the afternoon hours on Sunday, January 10th. Behind this cold front, strong winds developed over the western and southern Adirondacks, western Mohawk Valley and the Lake George-Saratoga Region, as colder air rushed in behind the storm during the evening hours. The strongest winds were estimated up to 60 MPH over northern Herkimer County. A strong pressure gradient resulted in gusty winds continuing through the late evening hours and overnight hours.

As a result of the strong winds, there were a significant number of power outages, especially over the western Adirondacks, with over 2000 customers without power within the Old Forge area alone. In addition, winds downed tree limbs, which caused the temporary closures of several roads through the area. A car was damaged on Route 22 in Granville when the vehicle struck a tree in the road downed by wind. Numerous trees and large branches downed by the wind also damaged a car in the town of Queensbury. According to newspaper reports, trees were downed across the roadway on Route 8 in Horicon, Goodman Road in Johnsburg and Peggy Ann Road in Queensbury.

Although the strong winds diminished by sunrise on Monday, January 11th, it remained somewhat breezy through the day as the pressure gradient gradually relaxed over the region. Despite this, most of the power outages were restored by the morning hours on Monday, January 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 10, 6:48 PM EST, 12 minutes earlier.

Area forecast discussion, Jan 10, 6:48 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
648 PM EST SUN JAN 10 2016

.SYNOPSIS...
THE STRONG LOW PRESSURE SYSTEM THAT BROUGHT THE HEAVY
RAINS...THUNDER AND LIGHTNING...SMALL HAIL...STRONG WINDS AND VERY
MILD TEMPERATURES TO THE AREA WILL MOVE WAY FROM THE REGION
TONIGHT. A COLDER AND MORE SEASONABLE AIR MASS WILL BE USHERED
BACK INTO THE REGION. AS THE COLDER AIR MOVES OVER THE RELATIVELY
WARMER WATERS OF LAKE ONTARIO LAKE EFFECT SNOW WILL DEVELOP
TONIGHT AND IMPACT THE WESTERN ADIRONDACKS INTO MONDAY NIGHT. A
LOW PRESSURE SYSTEM WILL IMPACT THE REGION TUESDAY BRINGING A
WIDESPREAD LIGHT TO MODERATE SNOWFALL TO THE AREA.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 647 PM EST...STRONG LOW PRESSURE HAS MOVED NORTHEAST AND IS
MOVING ACROSS SOUTHERN QUEBEC. AN OCCLUDED FRONT TRAILS FROM THIS
SYSTEM...AND THIS FRONT HAS NOW CROSSED MOST OF OUR AREA. THIS
FRONT HAS BROUGHT...HEAVY RAINS...THUNDER AND LIGHTNING...SMALL
HAIL...STRONG EAST-SOUTHEAST WINDS AND RECORD BREAKING WARM TO THE
AREA. THANK YOU FOR ALL YOUR REPORTS. THE MAJORITY OF THE RAIN
SHOWERS HAVE NOW ENDED...AS THE FRONT SHIFTS EASTWARD INTO NEW
ENGLAND. A FEW LINGERING SHOWERS REMAIN OVER FAR WESTERN AREAS
THANKS TO A SECONDARY BOUNDARY APPROACHING. THIS BOUNDARY IS ALONG
THE LEADING EDGE OF THE COLDER AIR AT THE SURFACE ALONG WITH THE
WIND SHIFT TO THE WEST. THIS BOUNDARY SHOULD BE THROUGH
SOON...ALLOWING FOR TEMPS TO START TO FALL AND WINDS TO SWITCH TO
THE WEST.

BEHIND THIS SECONDARY BOUNDARY...A COLDER AND MORE SEASONABLE
AIRMASS WILL BE USHERED BACK INTO THE REGION TONIGHT.  850 MB
TEMPERATURES WILL RAPIDLY DROP WITH READINGS OF -13C TO -16C
EXPECTED ACROSS THE AREA BY SUNRISE MONDAY. THE AVERAGE SURFACE
TEMPERATURE OF LAKE ONTARIO IS 44F/6.7C DEGREES. THIS DIFFERENTIAL
IS SUFFICIENT ENOUGH FOR LAKE EFFECT SNOW TO DEVELOP OVERNIGHT.
THE FOCUS FOR THE LAKE EFFECT WILL BE ACROSS NORTHERN HERKIMER AND
HAMILTON COUNTIES NORTH OF ROUTE 28. THE LAKE EFFECT SNOW WARNING
REMAINS IN EFFECT BEGINNING AT 10 PM EVENING.

AS THE LOW CONTINUES TO DEEPEN THE WESTERLY WINDS WILL BECOME
BRISK AND GUSTY. THIS WILL ESPECIALLY BE THE CASE ACROSS THE
WESTERN ADIRONDACKS AND IN THE WESTERN AND MOHAWK VALLEY WHERE
HAVE A WIND ADVISORY IS EFFECT. SOME HIGH TERRAIN AREAS THERE WILL
SEE WINDS GUSTING UP TO 50 MPH. OUTSIDE OF THE ADIRONDACKS AND
MOHAWK VALLEY...WINDS LOOK TO GUST 20-35 MPH AT
TIMES...ESPECIALLY IN AREAS THAT CHANNEL WESTERLY FLOW.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
WINTER RETURNS WITH SEASONABLE TEMPERATURES.

THE LAKE EFFECT SNOW WILL BE IN HIGH GEAR ON MONDAY WHEN THE
HEAVIEST SNOW IS EXPECTED. BASED ON THE FLOW THE AREA IN THE
VICINITY OF ROUTE 28 AND TO THE NORTH ACROSS NORTHERN HERKIMER
AND HAMILTON COUNTIES IS WHERE THE SNOWS SHOULD BE MOST PERSIST
RESULTING IN GREATEST SNOWFALL ACCUMULATIONS. TOTALS IN THIS AREA
OF 6 TO 12 INCHES ARE EXPECTED AND ARE THE BASIS FOR THE WARNING.
THE LAKE EFFECT SNOW WILL SHIFT NORTHWARD AND GET DISRUPTED MONDAY
NIGHT AS THE FLOW BECOME SOUTHWESTERLY AS RIDGING BUILDS IN ACROSS
THE REGION AHEAD OF AN APPROACHING TROUGH/LOW PRESSURE SYSTEM.

SHORT WAVE ENERGY DIVING OUT OF CENTRAL CANADA WILL REINFORCE/DEEPEN
THE LONGWAVE TROUGH OVER THE EASTERN UNITED STATES AND RESULT IN
THE DEVELOPMENT OF A LOW PRESSURE SYSTEM OVER THE GREAT LAKES
REGION. THIS SYSTEM WILL TRACK EASTWARD MOVING ACROSS THE REGION
TUESDAY INTO TUESDAY NIGHT. WITH A SEASONABLY COLD AIRMASS IN
PLACE SNOW IS EXPECTED WITH LIGHT TO MODERATE ACCUMULATIONS. THE
HIGHER SNOWFALL/MODERATE TOTALS ARE EXPECTED TO THE NORTHWEST OF
THE CAPITAL DISTRICT AND ACROSS SOUTHERN VERMONT INTO THE
BERKSHIRES.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THIS WILL BE A PERIOD OF PERSISTENT LAKE EFFECT SNOW...WITH MORE
WIDESPREAD SNOW POSSIBLE FOR THE WEEKEND.  A WESTERLY WIND FLOW WILL
SET UP BEHIND A DEEP DEPARTING LOW FOR WEDNESDAY WHICH WILL PERSIST
THROUGH THE END OF THE WEEK.  WITH THE LAKE ONTARIO SURFACE
TEMPERATURES WELL ABOVE NORMAL...THE FUEL WILL BE ABUNDANT FOR LAKE
EFFECT SNOWS IN THE USUAL AREAS...WITH THE ADDITION OF OROGRAPHIC
LIFT SPREADING THE JOY DOWN THROUGH THE SOUTHEASTERN CATSKILLS AND
NEW ENGLAND MOUNTAINS FROM TIME TO TIME.

A CLIPPER TYPE SYSTEM WILL BRING THE POSSIBILITY OF WIDESPREAD LIGHT
SNOW TO OUR ZONES FOR SATURDAY NIGHT AND SUNDAY AS IT QUICKLY PASSES
THROUGH SATURDAY...WITH AN INVERTED TROF SETTING UP BEHIND IT FROM
THE MID-ATLANTIC TO THE GREAT LAKES TO KEEP IT GOING.  BOTTOM LINE
IS THERE WILL BE VERY LIMITED SUNSHINE...WITH BELOW NORMAL
TEMPERATURES FOR WEDNESDAY...AND NEAR NORMAL TEMPERATURES FOR THE
BALANCE OF THE DAYTIME PERIOD.  OVERNIGHT LOWS WILL START OFF NEAR
NORMAL...QUICKLY BECOMING SEVERAL DEGREES ABOVE NORMAL.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
BEHIND AN OCCLUDED FRONT...COLDER AND DRIER AIR WILL MOVE BACK
INTO THE REGION FOR THIS EVENING INTO TONIGHT. FLYING CONDITIONS
HAVE ALREADY IMPROVED BACK TO VFR...ALTHOUGH THERE REMAINS PLENTY
OF BKN-OVC CIGS AROUND 4-8 KFT THANKS TO LINGERING MOISTURE.
WINDS HAVE BECOME SW AND LOOK TO BECOME WESTERLY OVER THE NEXT FEW
HOURS. WINDS SHOULD BECOME WEST AT 10-20 KTS WITH SOME HIGHER
GUSTS OVERNIGHT...ESP FOR KALB/KPSF. CIGS WILL REMAIN BKN...BUT
SHOULD STAY IN THE VFR RANGE.

VFR CONDITIONS LOOK TO CONTINUE TO ON MONDAY...AND IT SHOULD
REMAIN DRY. STILL...THERE WILL BE CLOUDS FROM TIME TO TIME...ESP
FOR THE NORTHERN TERMINALS...AS CLOUDS FROM LAKE EFFECT ACTIVITY
TO THE WEST PASSES OVER THE AREA. WEST WINDS WILL CONTINUE TO BE
GUSTY DURING DAYTIME MIXING...WITH SOME GUSTS OVER 25 KTS AT
TIMES. WINDS SHOULD GRADUALLY START TO DECREASE ON MONDAY
EVENING...AND CLOUDS WILL START TO DECREASE AS WELL.

OUTLOOK...

MONDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
TUESDAY: MODERATE OPERATIONAL IMPACT. LIKELY SHSN.
TUESDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHSN.
WEDNESDAY: LOW OPERATIONAL IMPACT. BREEZY SLIGHT CHANCE OF SHSN.
WEDNESDAY NIGHT:  SLIGHT CHANCE OF SHSN.
THURSDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN.
THURSDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
FRIDAY: NO OPERATIONAL IMPACT. NO SIG WX.

&&

.HYDROLOGY...
MUCH COLDER AIR WILL FILTER BACK INTO THE REGION TONIGHT INTO
MONDAY...WITH COLD...SEASONABLE TEMPERATURES EXPECTED TO PERSIST
THROUGH NEXT WEEK. THIS WILL ALLOW FOR ICE TO FORM ON BODIES OF
WATER ALONG WITH SNOW.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.CLIMATE...
RECORD HIGHS SET...JANUARY 10TH:

ALBANY NY: 55 DEGREES
OLD RECORD 53 DEGREES SET IN 1939
RECORDS DATE BACK TO 1874

GLENS FALLS NY: 49 DEGREES
OLD RECORD 49 DEGREES SET IN 1972
RECORDS DATE BACK TO 1949

POUGHKEEPSIE NY: 65 DEGREES
OLD RECORD 50 DEGREES SET BACK IN 1983
RECORDS DATE BACK TO 1949...HOWEVER DATA IS MISSING THROUGH
JANUARY 1999 THROUGH JULY 2000.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WIND ADVISORY UNTIL 6 AM EST MONDAY FOR NYZ032-033-038>040-048-
     082.
     LAKE EFFECT SNOW WARNING FROM 10 PM THIS EVENING TO 4 AM EST
     TUESDAY FOR NYZ032-033.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA
NEAR TERM...IAA/FRUGIS
SHORT TERM...IAA
LONG TERM...ELH
AVIATION...FRUGIS
HYDROLOGY...IAA
CLIMATE...IAA
Hazardous weather outlook, Jan 10, 5:45 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
545 PM EST SUN JAN 10 2016

NYZ032-033-111200-
NORTHERN HERKIMER-HAMILTON-
545 PM EST SUN JAN 10 2016

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST MONDAY...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 10 PM THIS EVENING TO
4 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN HERKIMER
AND HAMILTON COUNTIES.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

ALSO...A MODERATE SNOWFALL IS POSSIBLE TUESDAY INTO TUESDAY NIGHT
FOLLOWED BY ANOTHER ROUND OF LAKE EFFECT SNOWS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND ANY REPORTS OF MEASURED WIND GUSTS
OF 40 MPH OR GREATER AS WELL AS ANY REPORTS OF WIND DAMAGE...AND
ANY MEASUREMENTS OF SNOWFALL TO THE NATIONAL WEATHER SERVICE.

NYZ038>040-048-082-111200-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-WESTERN SCHENECTADY-
NORTHERN FULTON-
545 PM EST SUN JAN 10 2016

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK FOR THE WESTERN AND CENTRAL
MOHAWK VALLEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A LIGHT TO MODERATE SNOWFALL IS POSSIBLE TUESDAY INTO TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND ANY REPORTS OF MEASURED WIND GUSTS
OF 40 MPH OR GREATER AS WELL AS ANY REPORTS OF WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE.

CTZ001-013-MAZ001-025-NYZ041>043-047-049>054-058>061-063>066-083-084-
VTZ013>015-111200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
545 PM EST SUN JAN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...LAKE
GEORGE SARATOGA REGION...EASTERN CATSKILLS...MID HUDSON
VALLEY...THE TACONICS...THE BERKSHIRES...NORTHWESTERN CONNECTICUT
AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

STRONG WESTERLY WINDS WILL DEVELOP TONIGHT. IF CONFIDENCE
INCREASES THAT WIND GUSTS COULD EXCEED 45 MPH...THEN A WIND
ADVISORY WOULD BE ISSUED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A LIGHT TO MODERATE SNOWFALL IS POSSIBLE TUESDAY INTO TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 10, 1:00 PM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
100 PM EST SUN JAN 10 2016

MAZ001-NYZ053-054-084-VTZ013-014-101845-
NORTHERN BERKSHIRE-SOUTHERN WASHINGTON-WESTERN RENSSELAER-EASTERN
RENSSELAER-BENNINGTON-WESTERN WINDHAM-
100 PM EST SUN JAN 10 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BERKSHIRE...
RENSSELAER...SOUTHEASTERN WASHINGTON...BENNINGTON AND SOUTHWESTERN
WINDHAM COUNTIES...

AT 1258 PM EST...SHOWERS WITH GUSTY WINDS WERE OVER BERLIN...OR 12
MILES WEST OF NORTH ADAMS...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
TROY...BENNINGTON...NORTH ADAMS...HOOSICK FALLS...ARLINGTON...
MANCHESTER...STRATTON...MONROE...WILLIAMSTOWN...SHAFTSBURY...
POWNAL...STEPHENTOWN...GRAFTON...BERLIN...WILMINGTON...CAMBRIDGE...
STAMFORD...READSBORO...HANCOCK AND NEW ASHFORD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4295 7266 4274 7299 4274 7302 4272 7302
      4250 7335 4251 7335 4250 7344 4271 7369
      4328 7315
TIME...MOT...LOC 1758Z 215DEG 46KT 4266 7337

IRL
Special weather statement, Jan 10, 1:20 PM EST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
120 PM EST SUN JAN 10 2016

NYZ084-VTZ013-101845-
SOUTHERN WASHINGTON-BENNINGTON-
120 PM EST SUN JAN 10 2016

...AN AREA OF GUSTY SHOWERS WILL AFFECT SOUTHEASTERN WASHINGTON AND
NORTHWESTERN BENNINGTON COUNTIES...

AT 120 PM EST...AN AREA OF SHOWERS WITH GUSTY WINDS WAS NEAR
ARLINGTON... MOVING NORTHEAST AT 50 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
ARLINGTON...SALEM...MANCHESTER...SHAFTSBURY...DORSET...CAMBRIDGE...
MANCHESTER CENTER...WHITE CREEK...NORTH BENNINGTON...SUNDERLAND...
RUPERT...SANDGATE...WEST SANDGATE...PAPER MILL VILLAGE...PETERS FOUR
CORNERS...MANCHESTER DEPOT...HIDDEN VALLEY...NORTH DORSET...FITCH
POINT AND TIPLADY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4289 7323 4292 7328 4294 7328 4294 7332
      4304 7347 4332 7325 4330 7299 4329 7299
      4329 7298 4330 7297 4330 7285
TIME...MOT...LOC 1820Z 212DEG 45KT 4311 7324

IRL
Special weather statement, Jan 10, 3:15 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
315 PM EST SUN JAN 10 2016

NYZ058>061-063>066-102115-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN
DUTCHESS-WESTERN GREENE-EASTERN GREENE-EASTERN COLUMBIA-WESTERN
COLUMBIA-
315 PM EST SUN JAN 10 2016

...SHOWERS AND ISOLATED THUNDERSTORMS WITH STRONG GUSTY WINDS
WILL TRACK THROUGH THE MID HUDSON VALLEY THROUGH 4 PM...

AT 311 PM EST...A LINE OF SHOWERS WITH POSSIBLY A FEW RUMBLES OF
THUNDER WAS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF PRESTON
HOLLOW TO NEAR MONTGOMERY...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS AND ISOLATED
THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
POUGHKEEPSIE...KINGSTON...BEACON...NEW PALTZ...HUDSON...CATSKILL...
SAUGERTIES...RHINEBECK...PAWLING...CHATHAM...HUNTER...WALLKILL...HYDE
PARK...PLATTEKILL...PLEASANT VALLEY...HURLEY...CLAVERACK...
WOODSTOCK...WAPPINGERS FALLS AND AMENIA.

LAT...LON 4152 7400 4159 7396 4158 7405 4160 7407
      4162 7413 4158 7413 4160 7425 4163 7426
      4239 7418 4248 7340 4208 7352 4153 7356
      4149 7393 4144 7398
TIME...MOT...LOC 2013Z 266DEG 23KT 4238 7408 4151 7417
Special weather statement, Jan 10, 3:49 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
349 PM EST SUN JAN 10 2016

NYZ041-049-050-052>054-084-102145-
SOUTHERN WASHINGTON-NORTHERN SARATOGA-EASTERN ALBANY-SOUTHERN
SARATOGA-WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN SCHENECTADY-
349 PM EST SUN JAN 10 2016

...SHOWERS AND ISOLATED THUNDERSTORMS WITH STRONG GUSTY WINDS WILL
TRACK THROUGH THE CAPITAL DISRICT...SARATOGA REGION AND CENTRAL
TACONICS THROUGH 5 PM...

AT 346 PM EST...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WAS
ALONG A LINE EXTENDING FROM SARATOGA SPRINGS TO RAVENA...AND MOVING
EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS AND
ISOLATED THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
ALBANY...TROY...CLIFTON PARK...SARATOGA SPRINGS...EAST GREENBUSH...
COHOES...WATERVLIET...RENSSELAER...COLONIE...MECHANICVILLE...HOOSICK
FALLS...NASSAU...SALEM...LATHAM...DELMAR...MILTON...BALLSTON SPA...
MENANDS...RAVENA AND STEPHENTOWN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 BETWEEN MILE MARKERS 8 AND 6-5A.
 INTERSTATE 87 BETWEEN MILE MARKERS 1 AND 13...AND BETWEEN MILE
MARKERS 8-9 AND 9.
 INTERSTATE 787 BETWEEN MILE MARKERS 2 AND 8-7.

LAT...LON 4273 7330 4251 7337 4245 7389 4309 7386
      4318 7328
TIME...MOT...LOC 2046Z 254DEG 22KT 4305 7379 4247 7380
Special weather statement, Jan 10, 4:14 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
414 PM EST SUN JAN 10 2016

CTZ001-013-MAZ001-025-NYZ041-043-053-054-060-061-066-084-VTZ013>015-
102215-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN
BERKSHIRE-NORTHERN WASHINGTON-SOUTHERN WASHINGTON-WESTERN
RENSSELAER-EASTERN RENSSELAER-EASTERN COLUMBIA-WESTERN
COLUMBIA-EASTERN DUTCHESS-NORTHERN SARATOGA-BENNINGTON-EASTERN
WINDHAM-WESTERN WINDHAM-
414 PM EST SUN JAN 10 2016

...A LINE OF SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS WILL
TRACK THROUGH THE TACONICS...SOUTHERN VERMONT...THE BERKSHIRES AND
LITCHFIELD HILLS THROUGH 530 PM...

AT 410 PM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR HUDSON FALLS TO POESTENKILL...STEPHENTOWN...AND
LAKE CARMEL...IS MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WATERBURY...BRISTOL...PITTSFIELD...BENNINGTON...TORRINGTON...NEW
MILFORD...SOUTHBURY...WOLCOTT...NORTH ADAMS...BRATTLEBORO...HUDSON
FALLS...GREAT BARRINGTON...SHERMAN...HOOSICK FALLS...BELLOWS FALLS...
PAWLING...ARLINGTON...CHATHAM...LONDONDERRY AND TOWNSHEND.

LAT...LON 4300 7244 4288 7255 4273 7246 4274 7302
      4264 7295 4238 7307 4209 7307 4197 7303
      4197 7289 4180 7302 4164 7298 4147 7333
      4149 7344 4167 7352 4153 7353 4151 7371
      4340 7359 4330 7282 4322 7269 4323 7243
TIME...MOT...LOC 2110Z 276DEG 27KT 4332 7352 4145 7364

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind, 1 high wind. Local standard time, as filed.

High Wind, Northern Herkimer

When
January 10, 7:00 PM EST to January 11, 6:00 AM EST
Where
Northern Herkimer forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

A trained spotter reported numerous trees and wires down in the Old Forge area as a result of high winds. Much of the immediate area was without power as a result of the downed power lines.

Strong Wind, Southern Herkimer

When
January 10, 7:00 PM EST to January 11, 6:00 AM EST
Where
Southern Herkimer forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
January 10, 7:00 PM EST to January 11, 6:00 AM EST
Where
Hamilton forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Strong Wind, Northern Warren

When
January 10, 7:00 PM EST to January 11, 6:00 AM EST
Where
Northern Warren forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Strong Wind, Southeast Warren

When
January 10, 7:00 PM EST to January 11, 6:00 AM EST
Where
Southeast Warren forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Strong Wind, Northern Washington

When
January 10, 7:00 PM EST to January 11, 6:00 AM EST
Where
Northern Washington forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609129, 609130, 609131, 609132, 609133, 609134.